Acute Liver Injury in Woman with Porphyria Linked to Use of Givlaari
Inflammation eased after 39-year-old with AIP taken off therapy
A woman with acute intermittent porphyria (AIP) developed acute liver injury due to treatment with Givlaari (givosiran), according to a recent report.
Her case, while “more rare” as a therapy side effect, highlights the importance of monitoring patients starting on Givlaari for liver damage, the scientists noted.
The case study, “Idiosyncratic drug-induced liver injury caused by givosiran in a patient with acute intermittent porphyria,” was published as a short communication in the journal Molecular Genetics and Metabolism Reports.
‘Rare instances’ of liver damage with Givlaari highlight need for monitoring
Givlaari, by Alnylam Pharmaceuticals, is an RNA-based medication that’s approved in the U.S. to treat AIP and other forms of acute hepatic porphyria. It’s also approved in the European Union for these patients starting at age 12.
In clinical trials, Givlaari has been shown to cause liver damage as a side effect. But such events are usually mild and without notable complications, and reports of severe cases are rare.
“Although [Givlaari] represents a welcome advance for the treatment of patients with AIP who are experiencing frequent acute attacks, patients initiating therapy should be monitored closely for [liver injury] or other adverse drug reactions during the first 3–4 months and, if tolerated well, periodically thereafter,” the study noted.
Scientists at Wake Forest University School of Medicine in North Carolina described the case of a 39-year-old woman with AIP who had been experiencing episodes of abdominal pain, vomiting, and fatigue for most of her life. These symptoms tended to worsen in the luteal phase of her menstrual cycle — the second half of the cycle between ovulation and menstruation.
Three years prior to being seen at the researchers’ clinic, the patient experienced a severe attack that required hospitalization.
She was started on Givlaari, given once monthly via subcutaneous (under-the-skin) injection. Blood and urine samples were regularly collected to monitor for problems with the treatment.
After her second monthly dose, the woman reported no easing in the severity of her porphyria symptoms. Rather, she experienced severe fatigue and back pain after each dose of the medication. Lab tests showed elevated levels of several markers of liver damage, such as alanine aminotransferase (ALT).
Tests for infectious and autoimmune causes of liver damage, such as hepatitis, came back negative, and given the timing of the “moderately severe” liver damage, the scientists thought it most likely a side effect of treatment. Specifically, tests suggested the medication had triggered inflammation in the liver that was causing damage.
Givlaari treatment was stopped, and markers of liver damage and inflammation returned to normal within a few months.
“[Givlaari] frequently leads to mild elevations in [markers of liver damage],” the scientists wrote.
“In more rare instances, as in our patient, significant elevations in serum aminotransferases, accompanied by symptoms of [liver injury], have required cessation,” the team added, highlighting the importance of monitoring for these treatment complications.